Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Greenville-Spartanburg, SC

April 22, 1997Elbert County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Apr 22, 1997, 3:15 PM EDT for Elbert County, Georgia. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 3:15 PM EDT (19:15 UTC)
Expired
Apr 22, 1997, 4:00 PM EDT
In force
45 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Elbert County, GA

The radar

The Greer radar (KGSP), 102 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 3:22 PM EDTHail 1Elberton, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS1 KGSP 221915 RRA
SVRGSP
GAC105-222000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
315 PM EDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST GEORGIA
 
   ...ELBERT COUNTY
 
WEATHER SERVICE RADAR AT 300 PM INDICATED A SEVERE THUNDERSTORM
A FEW MILES SOUTHWEST OF ELBERTON.
 
THIS STORM WILL LIKELY PRODUCE LARGE HAIL AS IT MOVES EAST AT 40
MPH. THE STORM WILL PASS NEAR ELBERTON BY 330 PM.
 
OTHER STRONG THUNDERSTORMS WERE LOCATED WEST OF ELBERT COUNTY. THESE
STORMS MAY ALSO INTENSIFY TO SEVERE LEVELS AS THEY MOVE INTO ELBERT
COUNTY THROUGH 4 PM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
ZOLTOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:15 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 22, 2:15 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
215 PM EDT TUE APR 22 1997

.FCST TRENDS GOOD WITH SOME BEEFING UP NEED FOR TNT PORTION.

GOOD THERMAL MOIST BNDRY ALONG NC-SC BORDER HOLDING NEARLY STNRY INTO
EVENING WITH STRONG AREA OF FORCING WORKING UP BNDRY AS LOW APRCHS
FROM WEST OVERNIGHT.  WOULD RECOMMEND DROPPING PSBL FROM (CAE..HVY RAIN
AND RAH...FROM TSTMS).  POPS SHLD GO CLOSE TO CATEGORICAL.  IF YOU WANT
TO MENTION PSBL OF SOMETHING...GO PSBL SVR FOR TSTMS THIS EVENING INTO
EARLY MORNING HOURS.

STRONG DYANMICS CONTINUE THRU NIGHT AND RAIN SHOULD TAPER OFF ARND
RUSH HOUR FROM WEST TO EAST.  ANOTHER S/W WILL MOVE ACROSS LATE WED
WITH LTL OMEGA SHOWING ON TIME SECTIONS..BUT Q FORCING STILL PRETTY
STRONG 700 AND ABV WITH THIS DURG AFTN.  FRONT AND SHIFT TO NW FLOW
ALSO ASSOCIATED WITH THIS AND SOME LOW LVL MOISTURE LINGERING
SO WOULD NOT RULE OUT ANOTHER BRIEF SHOT LATE IN THE DAY.

DWPMTS ALRDY AHEAD OF MOS IN WARM SECTOR SOUTH OF BNDRY SO THINK LOWS
TNT MAY BE ABV MOS FCST.  CLDS AND PRECIP WILL HELP HOLD DOWN WED.
DWN SLOPE AND STRONG WINDS WILL KEEP WILL MIXED AND ABV GUID WED NT
AND THURSDAY DWNSLP AGAIN WILL HELP ADD A FEW DEG.

WE AGAIN MAY SEE ABOUT A 12 MB PRESS DIFF ACROSS NC AS THIS DEEPENING
LOW MOVES OFF THE COAST SO WIND ADVISORIES MAY BE NEEDED FOR THURSDAY.

WOULD NOT FEEL BAD ABOUT A FFA FOR MTNS OF NC UP TO GRAHAM...SWAIN...
HAYWOOD AND BUNCOMBE.  NE GA MTN CNTIES ALSO MAY BE IN NEED..BUT IT
IS CLOSE CALL SO WILL NOT PUSH TO HVY TO FCST OFFICES.

GSP 61/67/47/73 */5/1/0
CLT 60/67/49/74 */6/2/0
AVL 57/61/42/63 */5/1/0

NEAL

In the hours before

Special weather statement, Apr 22, 11:55 AM EDT, 3 hours 20 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-221800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
1155 AM EDT TUE APR 22 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS FROM NORTHEAST GEORGIA
   ACROSS THE UPSTATE OF SOUTH CAROLINA AND ALSO FROM THE SOUTHERN
   MOUNTAINS TO SOUTHERN PIEDMONT OF NORTH CAROLINA THIS EVENING
   INTO THE EARLY MORNING HOURS WEDNESDAY...

A STRONG LOW PRESSURE AREA WILL MOVE NORTHEAST ALONG A COLD FRONT
THAT IS EXPECTED TO STAY NEARLY STATIONARY FROM NORTHEAST GEORGIA
EASTWARD ALONG THE NORTH AND SOUTH CAROLINA BORDER TONIGHT AND EARLY
WEDNESDAY.  THUNDERSTORMS ARE EXPECTED TO MOVE EAST ALONG THE COLD
FRONT AS THE LOW PRESSURE AREA APPROACHES.  A FEW OF THESE STORMS
COULD PRODUCE DAMAGING WINDS AND LARGE HAIL...MAINY DURING THE
OVERNIGHT HOURS.

PERIODS OF VERY HEAVY RAIN ARE ALSO POSSIBLE OVERNIGHT AND RAINFALL
AMOUNTS AVERAGING 2 TO 3 INCHES ARE EXPECTED FROM NORTHEAST GEORGIA
INTO THE SOUNTHERN MOUNTAINS OF NORTH CAROLINA WITH SOME HEAVIER
AMOUNTS POSSIBLE IN LOCALLIZED AREAS.  THIS MAY BRING CREEKS AND
STREAMS IN THESE AREAS NEAR BANKFULL.

SPOTTER GROUPS MAY NEED ACTIVATION LATE TODAY MAINLY DURING THE
EVENING OR EARLY MORNING HOURS.  LISTEN FOR LATER STATEMENTS...
WATCHES AND POSSIBLE WARNINGS ON YOUR NOAA WEATHER RADIO OR
COMMERCIALLY AVAILABLE RADIO..TV OR CABLE TV.

NEAL

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 6:50 PM EDTTornado WarningGSPElbert40 min
Apr 22, 7:31 PM EDTTornado WarningGSPElbert44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.